New York, 2019

Damaging Winds in New York, May 19, 2019

May 19, 2019 · NWS OKX · 2 events in 1 county or zone

A warm front moved across the region resulting in severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A warm front moved across the region resulting in severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 19, 7:05 PM EST, 32 minutes earlier.

Area forecast discussion, May 19, 7:05 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
805 PM EDT Sun May 19 2019

.SYNOPSIS...
A cold front over the Midwest will track east and pass through
the area Monday evening. Ahead of the front, a series of pre-
frontal troughs will work across the area, one tonight, and
another Monday afternoon. High pressure will return for the
middle of next week. A quick moving frontal system will likely
affect the region Thursday Night, with a series of subsequent
weak frontal systems possible into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Main focus will be on development of convection this evening
across a pre-frontal trough over central PA. This activity will
track to the north and east in a moderately unstable, weakly
sheared environment. In addition, a coastal low-level jet
remains in place through the night from the NYC metro and points
east. So the question is how much of what develop to the west
maintains itself as it work into the forecast area later this
evening. A strong gradient between the maritime airmass, mainly
east of the Lower Hudson Valley, will likely weaken the
convection, in addition to the loss of daytime heating.
Additionally, there is no real strong forcing mechanism aloft,
while gradually falling heights will maintain steep mid- level
lapse rates. Much of the convection will become elevated as it
works into western portions of the Lower Hudson Valley late this
evening and then continues to weaken as it overspreads coastal
areas, mainly after midnight. The latter of which may be
sustained by a low-level jet. However, some of the HiRes
solutions don't even allow for progression to the coast.

The severe threat is low. Still though, cannot rule out some
gusty winds early across western portions of the Lower Hudson
Valley and northern NJ. As for rainfall, storms will be
progressive, so nothing more than minor nuisance flooding
should be expected.

Showers dissipate across far eastern area by daybreak.

Number two concern will be the warm, moist air, traversing the
cooler near shore waters. Widespread low clouds and fog are
likely to develop across Long Island and coastal Connecticut.
Winds and convection may provide enough mixing to inhibit dense
fog formation, with the possible exception of the immediate
shoreline.

Lows will be the 60s with similar dew points, thus making for a
humid night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Second day of convection will likely be triggered by another
pre-frontal trough during the afternoon and early evening
hours. Convection looks to be scattered in nature. Cold front
comes through in the evening likely dry. Another day of moderate
instability and weak shear. Severe weather threat will remain
low,

Highs will top out in the upper 60s to mid 70s along the coast,
with the 80s across the interior. This still well above normal,
but not record warmth.

Gusty SW winds in the afternoon may reach up to 30 mph,
especially near the coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Pseudo omega blocking pattern for mid week as a vigorous closed low
slides across northern New England and then the Canadian Maritimes
Tue into Wed, while a large closed low develops over the Western US.
Pieces of energy shear off the fairly stationary western upper low
for late week into weekend, while ridging builds across SE US into
Ohio Valley and a Hudson's Bay upper low remains stationary.

In between these features, the region will be on periphery of active
upper flow, with several weak shortwaves (pieces of western low)
moving through the flow.

Breezy and dry conditions expected Tue/Wed as Canadian high pressure
builds in. A seasonable mild Canadian continental airmass works in
Tue/Tue Night in wake of a departing low and ahead of high pressure
building in.

A weakening shortwave/warm front may approach Wed Night into Thu
morning but little sensible weather impacts. Better agreement on a
stronger feature diving into the NE US Thursday Night, with
potential for showers. Model spread increases heading into the
weekend into early next week on timing of subsequent
shortwave/frontal systems riding around the ridge, but overall
appear to be a progressive pattern overhead.

Temperatures will be near seasonable during the day Tue and Wed with
Canadian continental airmass, although temps Tue and Wed Night could
be unseasonably chilly in outlying areas, well down in the 40s.
Otherwise temps should gradually moderate to above seasonable levels
by late weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A warm front moves across the area terminals tonight. Followed
by a cold front Monday night.

VFR Conditions across the NYC terminals and points west to
start. East of NYC, low stratus has resulted in MVFR conditions.
Conditions are expected to deteriorate further tonight to MVFR
then to IFR overnight, with a low chance of LIFR conditions
across the coastal terminals (KJFK, KISP, KBDR, KGON).

Showers and scattered thunderstorms expected after 02z (except
at KSWF, where conditions could start as early as 00z) this
evening, with greatest chances across locations north and west
of NYC terminals

Some fog may develop after midnight, mainly at the coastal
terminals. Unsure how dense any fog will get at this time. Any
fog that develops could linger into early Monday morning.

Winds SE-S will continue to gust through the early evening around 20
kt on average. Some LLWS is forecast east of city terminals tonight
with SW flow of around 40-45 kt at 2kft. We should lose the
gusts overnight, however gusts are expected to develop once
again on Monday. Expect a S-SW flow on Monday with speeds
10-15kt with gusts 20-25kt.

.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday night-Tuesday...A chance of MVFR/IFR in showers and
thunderstorms east of NYC terminals Monday evening. Otherwise,
becoming VFR. Gusts subside Monday night. NW gusts near 25-30 kt
Tuesday. Gusts subside Tuesday night.
.Wednesday...MVFR possible. A slight chance of showers Wednesday
night.
.Thursday...MVFR possible late Thursday and Thursday night. A slight
chance of showers and thunderstorms.
.Friday...VFR.

&&

.MARINE...
Conditions mainly on the ocean will be meeting minimal SCA
thresholds tonight with continued southerly winds of 15-20 kt
with gusts up to around 25 kt. This will keep elevated seas on
the ocean. The SCA ends at 22Z Monday but may need to get
extended with subsequent forecasts.

Winds subside briefly Monday evening, but then may come back up
to marginal SCA gusts in the NW flow for the second half of the
night.

SCA conditions possible all waters, mainly for gusts Tuesday into
Tuesday Night. Winds expected to gradually weaken Wed, with sub SCA
conditions likely for late week in weak flow regime.

&&

.HYDROLOGY...
Widespread hydrologic impacts are not expected through next
Friday.

&&

.TIDES/COASTAL FLOODING...
Tides continue to run astronomically high due to a full moon.
There is a low probability for localized minor coastal flooding
for western portions of the south shore bays of Long Island and
southwest CT shorelines during this evenings high tides.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ353-355.
     Small Craft Advisory until 6 PM EDT Monday for ANZ350.

&&

SYNOPSIS...NV/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...NV
AVIATION...BC
MARINE...NV/DW
HYDROLOGY...NV/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, May 19, 3:25 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
425 PM EDT Sun May 19 2019

NJZ002-004-103-105-107-NYZ067>070-202030-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
425 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A line of showers and thunderstorms will likely approach the region
late this evening. There is a slight chance for localized strong to
damaging wind gusts with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

CTZ005>012-NJZ006-104-106-108-NYZ071>075-078>081-176>179-202030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Hudson-Eastern Bergen-
Eastern Essex-Eastern Union-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
425 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-202030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
425 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 6:58 PM EST, 39 minutes before
Special Weather Statement
National Weather Service New York NY
758 PM EDT Sun May 19 2019

NJZ002-NYZ067-200100-
Western Passaic-Orange-
758 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC AND ORANGE
COUNTIES...

At 757 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Maplewood to near Crandon Lakes to
near Blairstown. Movement was east at 30 mph.

Wind gusts of 50 mph are possible with these storms, as well as pea
size hail.

Locations impacted include...
Middletown, West Milford, Ringwood, Pompton Lakes, Port Jervis,
Monroe, Walden, Warwick, Goshen, Howells, Bloomingdale, Chester,
Montgomery, Greenwood Lake and Florida.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
      4159 7415 4117 7420 4115 7423 4113 7421
      4098 7430 4100 7430 4102 7443 4105 7445
      4104 7450 4109 7450 4120 7437 4136 7469
      4140 7474 4143 7474 4143 7476 4149 7476
TIME...MOT...LOC 2357Z 270DEG 25KT 4159 7477 4116 7481 4095 7492

NV

The radar

The Brookhaven radar (KOKX), 133 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 19, 7:37 PM EST
Where
Orange County, 0.86 mi NE of Warwick
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.260, -74.360

Trees reported down on Pine Island Turnpike. Time estimated by radar.

Thunderstorm Wind, Orange

When
May 19, 7:37 PM EST
Where
Orange County, 0.48 mi SSW of Florida
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.323, -74.373

Trees reported down at Wheeler Road and Dusenburg Drive. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817062, 817063.